Hand Foot Skin Reaction Associated With Palbociclib

July 2021 | Volume 20 | Issue 7 | Case Reports | 783 | Copyright © July 2021


Published online June 17, 2021

Victoria Lee PhDa, Angad A. Chadha MDb

aPritzker School of Medicine, University of Chicago, Chicago, IL
bSection of Dermatology, Department of Medicine, University of Chicago, Chicago, IL

Abstract
Palbociclib is one of three new small-molecule inhibitors of cyclin-dependent kinase 4 and 6 (CDK4/6) approved for use in the treatment of hormone receptor positive (HR+) and human epidermal growth factor receptor 2 negative (Her2-) advanced or metastatic breast cancer.

INTRODUCTION

Palbociclib is one of three new small-molecule inhibitors of cyclin-dependent kinase 4 and 6 (CDK4/6) approved for use in the treatment of hormone receptor positive (HR+) and human epidermal growth factor receptor 2 negative (Her2-) advanced or metastatic breast cancer. CDK4/6 inhibitors have a good overall safety profile but reported side effects include cytopenias, diarrhea, QTc prolongation, and hepatobiliary toxicity.1 While skin rash has been reported in patients treated with palbociclib, to date the cutaneous adverse events of CDK4/6 inhibitors have remained poorly characterized.2,3 We report a case of hand foot skin reaction (HFSR) in a patient treated with palbociclib for advanced breast cancer.

CASE

A 57-year-old African American woman presented with a 2-week history of painful blisters progressing to hyperkeratotic plaques on her palms and soles 6 weeks after initiation of palbociclib 125mg once a day for stage IIIA HR+Her2- breast cancer. Her other medications included fulvestrant. Previous therapies had included mastectomy and lymph node excision followed by chemotherapy (paclitaxel, doxorubicin, and cyclophosphamide), radiation, and anastrozole. She had no personal history of cutaneous disorders. Physical examination revealed multifocal hyperkeratotic plaques on the palms and soles with severe associated tenderness (Figure 1). The clinical characteristics of this patient's presentation were consistent with HFSR due to targeted chemotherapy, which typically presents with hyperkeratotic papules or plaques on the hands and feet, dry and/or cracked skin, callous-like dry blisters, dysesthesia, and paresthesia.4 Given her severe skin changes and extreme pain limiting activities of daily living, she was diagnosed with grade 3 HFSR using the Common Terminology Criteria for Adverse Events (CTCAE) scoring system, version 5.0.5 Hand-foot syndrome appeared unlikely due to the lack of erythema or desquamation.

Due to the severity of her HFSR, palbociclib was discontinued and the patient was treated with urea 40% cream BID, clobetasol 0.05% ointment BID, and oral prednisone 60mg daily for 1 week. Two weeks after discontinuation of palbociclib, her rash had improved to CTCAE grade 1 with no new lesions, interval improvement in previous tenderness and hyperkeratosis, and associated desquamation (Figure 2). The patient subsequently developed cutaneous metastastic lesions from her breast cancer 1 month after discontinuing palbociclib and was started on alpelisib.